Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 228, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2011, 11:23 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 11:23 PM CDT (04:23 UTC)
- Expired
- Aug 8, 2011, 12:05 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 11:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
839
WUUS53 KTOP 080423
SVRTOP
KSC041-061-127-080515-
/O.NEW.KTOP.SV.W.0228.110808T0423Z-110808T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTH CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1215 AM CDT
* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SALINA TO
13 MILES SOUTH OF JUNCTION CITY...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...
WHITE CITY...
WOODBINE...
LATIMER...
HOPE...
HERINGTON...
CARLTON...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3893 9738 3897 9737 3890 9672 3860 9668
3861 9738 3893 9739
TIME...MOT...LOC 0423Z 323DEG 21KT 3893 9751 3883 9676
WIND...HAIL 60MPH 1.00IN
$$
GARGAN1 follow-up statement
175
WWUS53 KTOP 080505
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT MON AUG 8 2011
KSC041-061-127-080514-
/O.CAN.KTOP.SV.W.0228.000000T0000Z-110808T0515Z/
MORRIS-DICKINSON-GEARY-
1205 AM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GEARY...SOUTHERN
DICKINSON AND WESTERN MORRIS COUNTIES HAS BEEN CANCELLED...
...SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
EASTERN MORRIS COUNTY...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED
AND WERE NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3893 9738 3897 9737 3890 9672 3860 9668
3861 9738 3893 9739
TIME...MOT...LOC 0504Z 323DEG 21KT 3874 9732 3864 9658
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:19 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 7, 6:19 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 619 PM CDT SUN AUG 7 2011 ...UPDATE TO AVIATION... .DISCUSSION... OUTFLOW FROM THIS AFTERNOONS CONVECTION HAS ALL BUT CLEARED THE FORECAST AREA WITH A FEW NEW UPDRAFTS DEVELOPING SOUTH OF EMP. THINKING IS THAT THIS BOUNDARY WILL CONTINUE TO MOVE SOUTH OUT OF ANDERSON AND COFFEY COUNTIES AND THAT WOULD PUT AN END TO THE IMMEDIATE THREAT FOR SEVERE WEATHER. STORMS BACK ACROSS NORTH CENTRAL KS ARE MOVING INTO AN ATMOSPHERE THAT HAS BEEN PRETTY WORKED OVER AS NOTED BY THE TEMPS STILL AROUND 80 DEGREES. HOWEVER LOOKING FURTHER UPSTREAM THERE IS CONVECTION DEVELOPING ACROSS WESTERN SD AND 20Z WATER VAPOR SHOWS A WAVE MOVING ACROSS THE AREA. MODELS STILL SHOWING AN MCV DEVELOPING FROM THIS CONVECTION AND MOVING ACROSS NORTHEAST KS BY 12Z MONDAY. THEREFORE CONTINUED WITH LIKELY POPS MAINLY AFTER MIDNIGHT AND CHANCE POPS LINGERING THROUGH MONDAY THINKING A MCS COULD ROLL ACROSS THE AREA. THERE SHOULD BE A BREAK IN THE PRECIP CHANCES FOR TUESDAY AND TUESDAY EVENING AS A DECENT SFC RIDGE FOR THIS TIME OF YEAR SETTLES IN TO THE FORECAST AREA. MODELS ARE NOW A LITTLE SLOWER IN BRINGING RETURN FLOW BACK INTO NORTHEAST KS...KEEPING THE NOSE OF THE 850 JET MORE ACROSS WESTERN KS. BECAUSE OF THIS HAVE DELAYED THE ONSET OF POPS FOR TUESDAY NIGHT SOMEWHAT. NORTHWEST FLOW AND WEAK WAVES MOVE BACK ACROSS THE FORECAST AREA FOR WEDNESDAY THROUGH FRIDAY NIGHT WITH MODELS SHOWING THE POTENTIAL FOR A COUPLE MORE CONVECTIVE COMPLEXES TO MOVE ACROSS THE AREA. THEREFORE HAVE CONTINUED WITH CHANCE POPS THROUGHOUT THE PERIOD. MEDIUM RANGE MODELS SHOW ANOTHER COLD FRONT MOVING THROUGH FRIDAY NIGHT WITH A SFC RIDGE BUILDING IN FOR THE WEEKEND. THE ECMWF IS SLOWER TO MOVE THIS RIDGE OFF TO THE EAST AND SLOWER WITH BRINGING RETURN FLOW BACK OVER THE RIDGE. THEREFORE HAVE REMOVED POPS FROM SATURDAY AND LEFT SUNDAY DRY. TEMPS COULD BE SOMEWHAT TRICKY WITH SOME MODEL GUIDANCE COMING IN WITH HIGHS IN THE 70S BEHIND THE FRONTS. DUE TO CONVECTION TODAY DID NOT HAVE A LOT OF TIME TO DIVE INTO THE SPECIFICS OF THE COLD FRONT. BECAUSE OF THIS ERRORED ON THE MORE CONSERVATIVE SIDE AND KEPT FORECAST HIGHS GENERALLY IN THE 80S FOR WEDNESDAY AND THE WEEKEND. AM CONFIDENT THOUGH WITH THE NORTHWEST FLOW AND OCCASIONAL ROUNDS OF PRECIP THAT THE HEAT WAVE IS UNLIKELY TO RETURN. IN FACT FLOODING MAY BECOME AN INCREASING CONCERN. PARTS OF NORTH CENTRAL KS HAVE ALREADY SEEN A FAIR AMOUNT OF PRECIP OVER THE LAST THREE DAYS. THOUGHT ABOUT A FLOOD WATCH FOR TONIGHT...BUT CONFIDENCE IN TRACK OF TONIGHTS MCS IS NOT HIGH ENOUGH. NEVERTHELESS IT WILL BE SOMETHING THAT NEEDS TO BE WATCHED OVER THE NEXT COUPLE DAYS. WOLTERS && .AVIATION... EXPECT VFR CONDITIONS THROUGH THE PERIOD. MAIN CONCERN FOR THE NEXT 12 HOURS IS CONVECTION. NUMEROUS OUTFLOW BOUNDARIES REMAIN DRAPED VOER THE AREA AFTER CONVECTION FROM SUNDAY AFTERNOON AND EVENING...ANY ONE OF WHICH COULD BE THE FOCUS FOR FURTHER DEVELOPMENT THROUGH THE OVERNIGHT HOURS. WILL HAVE TO MONITOR...BUT FEEL FAIRLY CONFIDENT CONVECTION WILL IMPACT TERMINALS AFT 06Z. EXPECT CONVECTION TO END AND MOVE EAST BY 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 7, 9:36 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 936 PM CDT SUN AUG 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-082115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 936 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT. THESE STORMS MAY BE CAPABLE OF STRONG OR POSSIBLY DAMAGING WINDS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA. STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. WOLTERS
In the hours before
Special weather statement, Aug 7, 10:09 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1009 PM CDT SUN AUG 7 2011 KSZ022-036-080345- GEARY-RILEY- 1009 PM CDT SUN AUG 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY COUNTIES... THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY AIRFIELD AND OGDEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3917 9670 3906 9670 3906 9696 3917 9696 TIME...MOT...LOC 0309Z 266DEG 19KT 3910 9693
Local storm report, Aug 7, 10:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 S MILFORD 39.13N 96.91W
08/07/2011 E1.00 INCH GEARY KS EMERGENCY MNGR
FELL FOR 3 TO 5 MINUTES
&&
JLSpecial weather statement, Aug 7, 10:31 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SUN AUG 7 2011
KSZ020-034-080400-
CLOUD-OTTAWA-
1031 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES...
THROUGH 1100 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3930 9793 3938 9793 3936 9753 3915 9754
3917 9793 3930 9794
TIME...MOT...LOC 0331Z 273DEG 15KT 3923 9785Local storm report, Aug 7, 10:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST 1 S LONGFORD 39.15N 97.33W
08/07/2011 E65.00 MPH CLAY KS TRAINED SPOTTER
SMALL ALL TERRAIN VEHICLE TOSSED ACROSS THE YARD.
ESTIMATED 60 TO 70 MPH WINDS.
&&
JLLocal storm report, Aug 7, 11:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM FLASH FLOOD MINNEAPOLIS 39.12N 97.71W
08/07/2011 OTTAWA KS LAW ENFORCEMENT
ALL STREETS IN MINNEAPOLIS ARE FLOODED.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:09 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Aug 7, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 49 min |
| Aug 7, 10:31 PM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Aug 7, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Ottawa | 48 min |
| Aug 7, 10:48 PM CDT | Flash Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| Aug 7, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 51 min |
| Aug 7, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 26 min |
| Aug 7, 11:21 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Riley, Wabaunsee | 114 min |
| Aug 7, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 47 min |
| Aug 7, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 48 min |
| Aug 7, 11:51 PM CDT | Flash Flood Warning | TOP | Osage, Shawnee, Wabaunsee | 114 min |
| Aug 8, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 33 min |
| Aug 8, 12:13 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 90 min |
| Aug 8, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 54 min |
| Aug 8, 1:39 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 1:58 AM CDT | Areal Flood Advisory | TOP | Republic, Washington | 62 min |
| Aug 8, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Aug 8, 4:46 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 29 min |
| Aug 8, 5:09 AM CDT | Special Weather Statement | TOP | Washington | 36 min |
| Aug 8, 5:41 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.